Send to:

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 1992 Jul 16;327(3):141-5.

Reactivation of unstable angina after the discontinuation of heparin.

Author information

  • 1Montreal Heart Institute, QC, Canada.



Heparin is an effective, widely used treatment for unstable angina. Among patients enrolled in a double-blind, randomized, placebo-controlled trial comparing intravenous heparin, aspirin, both treatments, and neither during the acute phase of unstable angina, we encountered patients in whom unstable angina was reactivated after heparin was discontinued.


The study population included 403 of the original 479 patients in the trial who had completed six days of blinded therapy without refractory angina or myocardial infarction. After the discontinuation of therapy, clinical events, including reactivation of unstable angina and myocardial infarction occurring within 96 hours after hospitalization, were closely monitored.


Early reactivation occurred in 14 of the 107 patients who received heparin alone, as compared with only 5 patients in each of the other three study groups (P less than 0.01). These reactivations required urgent intervention (thrombolysis, angioplasty, or coronary-bypass surgery) in 11 patients treated with heparin alone, but in only 2 patients in the other groups combined (P less than 0.01). Four of the six patients who had a myocardial infarction during a reactivation of their disease were in the heparin group. Reactivations in this group occurred in a cluster a mean (+/- SD) of 9.5 +/- 5 hours after the discontinuation of the study drug but were randomly distributed over the initial 96 hours in the other three groups.


Although heparin is beneficial in treating unstable angina, the disease process may be reactivated within hours of the discontinuation of this drug. Concomitant therapy with aspirin may prevent this withdrawal phenomenon.

Comment in

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk